Texas, 2008

Hail in Texas, February 16, 2008

February 16, 2008 · NWS EWX · 5 events in 3 counties and zones

A cold front moved through South Central Texas early on February 16, 2008 and caused thunderstorms which produced severe hail in eastern portions of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved through South Central Texas early on February 16, 2008 and caused thunderstorms which produced severe hail in eastern portions of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 16, 5:27 PM CST, 32 minutes earlier.

Area forecast discussion, Feb 16, 5:27 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
527 PM CST SAT FEB 16 2008

.AVIATION...
MAIN LINE OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE COLD
FRONT WAS NOW EAST OF THE I-35 TERMINALS. SCATTERED SHOWERS
DEVEOPING BEHIND THE FRONT MAY STILL IMPACT KAUS UNTIL 01Z. THE
UPPER LEVEL LOW PRESSURE SYSTEM WAS LOCATED NORTHWEST OF VAL VERDE
COUNTY AND WAS MOVING EASTWARD. THIS FEATURE WILL GENERATE AN AREA
OF MID LEVEL CLOUDINESS ALONG WITH A FEW LIGHT SHOWERS AS IT MOVES
ACROSS OUR REGION. VFR CIGS RANGING FROM 050 TO 100 THOUSAND FT
WILL LIKELY PREVAIL THRU 06Z. SFC WINDS OVERNIGHT WILL BE
NORTHWEST TO WEST DIMINISHING TO 5 TO 10 KTS. SFC WINDS ON SUNDAY
WILL BE NORTHWEST AT 10 TO 15 KTS WITH VFR/CAVU CONDITIONS.

&&

.PREV DISCUSSION... /ISSUED 253 PM CST SAT FEB 16 2008/

DISCUSSION...
UPPER LOW MOVING EAST ACROSS THE DAVIS MOUNTAINS IN WEST TEXAS
THIS AFTERNOON WHILE COLD FRONT MOVING EAST ACROSS SOUTH CENTRAL
TEXAS. UPPER LEVEL JET, THE FRONT, AND UPPER DIFFLUENCE
INTERACTING WITH A MOIST AIRMASS WILL MAINTAIN THREAT OF SEVERE
WEATHER INTO THE EARLY EVENING HOURS. FEATURES WILL MOVE EAST AND
NORTHEAST OF AREA BY LATE EVENING WITH RAINS ENDING RAPIDLY FROM
WEST TO EAST. A HIGHLY AMPLIFIED UPPER FLOW WILL BRING SURGES OF
HIGH PRESSURE SUNDAY THROUGH MONDAY NIGHT. AFTER WARMER
TEMPERATURES ON SUNDAY, THERE WILL BE A COOLING TREND MONDAY INTO
TUESDAY. ON TUESDAY FLOW ALOFT BECOME ZONAL AND PERSIST THROUGH
NEXT SATURDAY. SURFACE HIGH WILL MOVE OFF TO THE EAST WITH LOW
PRESSURE IN THE SOUTHERN PLAINS. THIS ALLOWS LOWER LEVEL MOISTURE
TO RETURN TO SOUTH CENTRAL TEXAS. A SERIES OF WEAK SHORTWAVES
MOVE ACROSS THE SOUTHERN TIER OF STATES WEDNESDAY THROUGH FRIDAY.
DUE TO SHALLOWNESS OF MOISTURE, WILL ONLY GO WITH SLIGHT CHANCE OF
SHOWERS. HAVE GENERALLY GONE WITH MEX TEMPERATURES, EXCEPT
SLIGHTLY COOLER ON LOWS TONIGHT THROUGH MONDAY NIGHT DUE MOSTLY
CLEAR SKIES, LOWER DEWPOINTS AND LIGHTER WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              44  72  42  63  40 /  50   0   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  44  71  38  64  35 /  50   0   0   0   0
DEL RIO INTL AIRPORT           42  73  44  65  46 /  20   0   0   0   0
SAN ANTONIO INTL AIRPORT       46  76  41  64  42 /  20   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01/13
Hazardous weather outlook, Feb 16, 4:00 PM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
400 PM CST SAT FEB 16 2008

TXZ183>185-202-217-171200-
VAL VERDE-EDWARDS-REAL-KINNEY-MAVERICK-
400 PM CST SAT FEB 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TXZ171>173-186>194-203>209-218>225-228-171200-
LLANO-BURNET-WILLIAMSON-KERR-BANDERA-GILLESPIE-KENDALL-BLANCO-
HAYS-TRAVIS-BASTROP-LEE-UVALDE-MEDINA-BEXAR-COMAL-GUADALUPE-
CALDWELL-FAYETTE-ZAVALA-FRIO-ATASCOSA-WILSON-KARNES-GONZALES-
DE WITT-LAVACA-DIMMIT-
400 PM CST SAT FEB 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT CHANCE SEVERE THUNDERSTORMS EAST OF A CUERO TO
AUSTIN LINE THROUGH LATE THIS AFTERNOON. LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAINS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Feb 16, 3:03 PM CST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
303 PM CST SAT FEB 16 2008

TXZ191-207-208-162130-
CALDWELL-GUADALUPE-HAYS-
303 PM CST SAT FEB 16 2008

...A STRONG THUNDERSTORM WAS AFFECTING CALDWELL...GUADALUPE AND HAYS
COUNTIES...

AT 257 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SEGUIN...MOVING NORTHEAST AT 50 MPH.

THIS STORM WILL BE NEAR...
  STAPLES BY 315 PM CST.
  MARTINDALE BY 320 PM CST.
  6 MILES NORTHWEST OF LOCKHART BY 325 PM CST.
  UHLAND BY 330 PM CST.

PEOPLE IN NORTHEASTERN GUADALUPE...SOUTHEASTERN HAYS AND WESTERN
CALDWELL COUNTIES...INCLUDING THE CITIES OF GERONIMO...KINGSBURY...
FENTRESS...STAPLES...MARTINDALE AND UHLAND...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...LOCALLY HEAVY RAINFALL AND WINDS 40 TO 50 MPH ARE
EXPECTED WITH THIS STORM.
Special weather statement, Feb 16, 3:25 PM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
325 PM CST SAT FEB 16 2008

TXZ191>193-208-162200-
BASTROP-CALDWELL-HAYS-TRAVIS-
325 PM CST SAT FEB 16 2008

...A STRONG THUNDERSTORM WAS AFFECTING BASTROP...CALDWELL...HAYS AND
TRAVIS COUNTIES...

AT 319 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MARTINDALE...OR 8 MILES SOUTHEAST OF SAN
MARCOS...MOVING NORTHEAST AT 55 MPH.

THIS STORM WILL BE NEAR...
  UHLAND BY 330 PM CST.
  NIEDERWALD BY 335 PM CST.
  MUSTANG RIDGE BY 340 PM CST.
  BERGSTROM BY 350 PM CST.
  MANOR BY 400 PM CST.

PEOPLE IN NORTHWESTERN CALDWELL...SOUTHEASTERN HAYS...SOUTHEASTERN
TRAVIS AND WESTERN BASTROP COUNTIES...INCLUDING THE CITIES OF
UHLAND...NIEDERWALD...MUSTANG RIDGE...BERGSTROM AND MANOR...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

SMALL HAIL...LOCALLY HEAVY RAINFALL AND WINDS 30 TO 40 MPH ARE
EXPECTED WITH THIS STORM.
Special weather statement, Feb 16, 3:53 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
353 PM CST SAT FEB 16 2008

TXZ192-207-208-223-162230-
CALDWELL-GONZALES-GUADALUPE-TRAVIS-
353 PM CST SAT FEB 16 2008

...STRONG THUNDERSTORMS WERE AFFECTING CALDWELL...GONZALES...
GUADALUPE AND TRAVIS COUNTIES...

AT 344 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS LOCATED FROM AUSTIN TO SMILEY...OR
ALONG A LINE EXTENDING FROM 8 MILES EAST OF TANGLEWOOD FOREST TO 17
MILES SOUTHWEST OF GONZALES. THESE STORMS WERE MOVING NORTHEAST AT
50 MPH.

PEOPLE IN CENTRAL CALDWELL...EASTERN GUADALUPE...SOUTHERN TRAVIS AND
WESTERN GONZALES COUNTIES...INCLUDING THE CITIES OF MUSTANG RIDGE...
LOCKHART...SMILEY...LULING...AUSTIN AND PALMETO...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...LOCALLY HEAVY RAINFALL AND WINDS 30 TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

The radar

The Austin/San Antonio radar (KEWX), 24 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Guadalupe

When
February 16, 5:59 PM CST
Where
Guadalupe County, 5 mi SE of Seguin
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
29.519, -97.911

An off duty NWS employee reported penny size hail.

Hail, Bastrop

When
February 16, 6:17 PM CST
Where
Bastrop County, 2 mi SE of Bastrop
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.099, -97.296

A trained spotter reported quarter size hail.

Hail, Bastrop

When
February 16, 6:19 PM CST
Where
Bastrop County, Bastrop
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
30.120, -97.320

The Bastrop County sheriff's office reported penny size hail.

Hail, Bastrop

When
February 16, 6:21 PM CST
Where
Bastrop County, 2 mi ENE of Bastrop
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
30.131, -97.289

A trained spotter reported one and one quarter inch hail.

Hail, De Witt

When
February 16, 7:03 PM CST
Where
De Witt County, Westhoff
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
29.200, -97.470

The DeWitt County sheriff's office reported nickel size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79705, 79706, 79707, 79708, 79709.